Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at May 14, 2021, 3:56 PM MDT for Box Elder County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 3:56 PM MDT (21:56 UTC)
- Expired
- May 14, 2021, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 3117 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WWUS85 KSLC 142156
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
356 PM MDT Fri May 14 2021
UTZ101-103-142245-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
356 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 445 PM MDT...
At 356 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Snowville to 8
miles south of Park Valley...and moving northeast at 20 mph.
Wind gusts of 40 to 55 mph will be possible. A wind gust to 51 mph
was recently observed along SR-30 at Curlew Junction.
Locations impacted include...
Snowville, Howell and Locomotive Springs.
This includes the following highways...
Interstate 84 between mile markers 3 and 25.
Utah Route 30 between mile markers 87 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4164 11264 4164 11345 4200 11276 4200 11225
4199 11224
TIME...MOT...LOC 2156Z 243DEG 19KT 4202 11273 4170 11333
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 14, 10:10 AM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 14, 10:10 AM MDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1010 AM MDT Fri May 14 2021
.UPDATE...Updated the forecast to add the threat of gusty winds to
western Box Elder, Tooele and Juab Counties associated with
convection this afternoon and evening. Sufficient instability
will be present to develop at least isolated high-based
convection. Inverted-V type soundings with support microburst
activity even out of fairly weak convection. Additional updates
are not anticipated.
Also updated the aviation discussion due to an early than forecast
wind shift at SLC.
Previous discussion follows.
&&
.SYNOPSIS...Warm conditions will persist over the area over the
next several days. The approach of a Pacific storm system will
bring increasingly unsettled conditions to the area over the
weekend and into early next week.
&&
.SHORT TERM (Through 12Z Monday)...Early this morning a weak wave
riding over the top of a flattened ridge across the southwest is
bringing some enhanced mid and high level cloud cover and virga
across northern Utah. No precipitation is expected to make it to
the surface, given dew point depressions >30F this morning.
However, occasional erratic gusty winds are surfacing from this
virga. This wave will exit into southwest Wyoming later this
morning providing a partial break cloud cover and virga through
midday and early afternoon. However, this afternoon weak vorticity
advection near northwest Utah will help tighten a baroclinic zone
and push a surface boundary southward into northwest Utah. This
is also expected to kick off some isolated to widely scattered
high-based convection near the Idaho and Nevada borders with
potential outflow with virga or light showers making it into the
Wasatch Front by Friday evening. However confidence on this
evolution remains low, but the main threat would be gusty outflow
winds which could easily loft dust given the dry antecedent
conditions, as wells as isolated lightning. Otherwise,
southwesterly winds will increase across southern Utah today, and
with the already very dry conditions in place, lead to critical
fire weather conditions.
By Saturday, a low pressure system will push into the western
Great Basin with strengthening southwesterly flow across the
forecast area. The stronger southwesterly winds will surface
across southwestern Utah brining more widespread critical fire
weather conditions on Saturday. Meanwhile the surface boundary
will remain stalled across northern Utah keeping a slightly cooler
low-level airmass in place with lighter northerly winds
undercutting the southwesterlies aloft. Additional scattered
showers and convection are possible on Saturday along and behind
the surface boundary over northern Utah.
By Sunday, models are coming into better agreement in the low
center moving through Las Vegas and approaching St George by
Sunday evening. More scattered showers are possible over northern
Utah in the upper-level diffluence ahead of the low. Meanwhile,
dry southwesterly flow will remain in place across southern Utah,
and will likely lead to yet another day of critical fire weather
conditions there. Temperatures will continue to cool some more on
Sunday, particularly across southern Utah in closer proximity to
the low pressure system, although high temperatures will remain
sightly above average.
.LONG TERM (After 12Z Monday)...Model consensus continues to
remain steadfast regarding only a slow easterly translation of the
closed low during the Monday- Tuesday timeframe, with general
track during that time phasing from the lower Colorado basin
region east to the four corners. The cold core of this system will
remain closely tied to that track, with precip potential most
likely tied to the northern periphery where modest deep layer
moisture remains forecast, and the potential for some mid level
convergence exists. In large however, shower development should
primarily be driven diurnally, and focused over the elevated heat
sources each day as more widespread forcing potential remains sub-
par in guidance.
The forecast trends more interesting, and uncertain, thereafter for
the latter half of the week. In wake of the downstream translation
of the previous low mentioned, a deeper trough will be materializing
along the PacNW coast Wed, prior to tilting negatively inland for
days 6-7. Said, spread in timing, and especially amplitude, remains.
Ensemble clusters have phased more favorably regarding the trough
lifting across at least northern portions of the area bringing a
higher potential for more focused precip and a sharp cooldown, but
there also remains a potential for a drier/gustier
outcome...especially across the south. The 00z GFS deterministic
retains such a solution. Given almost 50% of the global ensemble
members favor deeper/colder across much of the area, and almost 30%
additional favor deeper/colder over namely northern Utah, have opted
to nudge temps during the Thu-Fri period towards the NBM 10th
percentile forecast to lower considerably vs. the mean (most
noticeably across the north).
&&
.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Winds will remain out of the west/northwest through
18Z, then prevail from the northwest after. Winds will decrease,
but remain northwest Friday evening. Increasing mid and high
clouds will build in going into Saturday. Virga with isolated rain
showers in northern Utah could result in enhanced/variable
outflow winds after 04Z.
Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Increasing mid and high clouds will
build in going into Saturday. Enhanced/variable outflow winds from
virga with isolated rain showers is possible after 21Z at KENV/KLGU
and after 04Z at KOGD, KPVU, KHCR, and KEVW.
&&
.FIRE WEATHER...Temperatures will remain around 10+ degrees above
average today into the weekend, along with very dry air,
especially across southern Utah.
An approaching low pressure system will cause southwest flow to
gradually increase through Saturday. Critical fire weather
conditions will develop over south-central Utah on Friday, before
becoming more widespread on Saturday as winds increase across much
of south and central Utah. Red Flag Warnings remain in effect for
critical fuel zones in southern Utah.
There will be increased chances for showers and thunderstorms
over far northern Utah on Friday, with a slight increase in shower
and thunderstorm activity anticipated over northern Utah on
Saturday afternoon and evening. Gusty outflow winds and isolated
dry lightning are the main threats from these storms.
The low pressure system will slowly chug eastward across far
southern Utah and Nevada on Sunday and near critical winds and
humidity may once again develop in the afternoon and continue into
the early evening. Current Red Flag Warnings may eventually need
to be extended into Sunday. Humidity will increase slightly on
Sunday. By Monday the low will be track from southern Utah into
northern Utah, causing a continued increase in humidity along with
a decrease in winds.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Saturday for UTZ498.
Red Flag Warning from 11 AM to 9 PM MDT Saturday for UTZ497.
WY...None.
&&
Kruse/Church/Merrill/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 14, 4:18 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 418 AM MDT Fri May 14 2021 UTZ101>131-WYZ021-151200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 418 AM MDT Fri May 14 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms near the Idaho border Friday afternoon will become more widely scattered across northern Utah late Friday afternoon and evening and will be capable of producing gusty winds. Critical fire weather conditions will return across southern Utah today due to gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions will become more widespread on Saturday as winds increase in very dry conditions ahead of the next approaching storm system. These conditions may continue into Sunday. Patchy areas of blowing dust are expected Saturday across portions of southwest, west-central and south-central Utah as wind gusts up to 40 mph interact with very dry antecedent conditions. Widely scattered across northern Utah on Saturday and will be capable of producing gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 14, 2:37 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
237 PM MDT Fri May 14 2021
UTZ103-107-110-142100-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
237 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES UNTIL 300 PM MDT...
At 236 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Plymouth, or 12 miles north of Tremonton...
moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Plymouth,
Peter, Riverside, Benson, Utah State University, North Logan, Hyde
Park, Richmond, Garland, Newton, Amalga, Fielding, Cornish and
Collinston.
This includes the following highways...
Interstate 15 between mile markers 383 and 395.
Interstate 84 between mile markers 36 and 37.
US Route 89 between mile markers 466 and 472.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4176 11163 4174 11226 4191 11229 4200 11181
4200 11167
TIME...MOT...LOC 2036Z 261DEG 27KT 4186 11208
WebberSpecial weather statement, May 14, 3:00 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 300 PM MDT Fri May 14 2021 UTZ103-107-110-142115- Eastern Box Elder County UT-Wasatch Mountains I-80 North UT- Cache Valley/Utah Portion UT- 300 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 315 PM MDT... At 300 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Cache, or 10 miles northwest of Logan... moving east at 20 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Peter, Benson, North Logan, Hyde Park, Richmond, Newton and Amalga. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4178 11206 4192 11206 4199 11177 4176 11177 TIME...MOT...LOC 2100Z 262DEG 19KT 4186 11195 Webber
Special weather statement, May 14, 3:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
356 PM MDT Fri May 14 2021
UTZ101-103-142245-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
356 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 445 PM MDT...
At 356 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Snowville to 8
miles south of Park Valley...and moving northeast at 20 mph.
Wind gusts of 40 to 55 mph will be possible. A wind gust to 51 mph
was recently observed along SR-30 at Curlew Junction.
Locations impacted include...
Snowville, Howell and Locomotive Springs.
This includes the following highways...
Interstate 84 between mile markers 3 and 25.
Utah Route 30 between mile markers 87 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4164 11264 4164 11345 4200 11276 4200 11225
4199 11224
TIME...MOT...LOC 2156Z 243DEG 19KT 4202 11273 4170 11333
MTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:37 PM MDT | Special Weather Statement | SLC | Cache | 23 min |
| May 14, 3:00 PM MDT | Special Weather Statement | SLC | Cache | 15 min |
| May 14, 5:50 PM MDT | Special Weather Statement | SLC | Davis | 40 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.